Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 15, NWS Wichita, KS

April 4, 2018Barton County, Russell County, Kansas

NWS Wichita, KS issued this red flag warning at Apr 4, 2018, 3:14 AM CDT for Barton County, Russell County, Kansas. It took effect at Apr 4, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2018, 3:14 AM CDT (08:14 UTC)
In effect from
Apr 4, 2018, 1:00 PM CDT
Expired
Apr 4, 2018, 6:56 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-122 m²/s²
0-3 km storm-relative helicity
-193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WWUS83 KICT 040814
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
314 AM CDT Wed Apr 4 2018

KSZ032-047-042315-
/O.NEW.KICT.FW.W.0015.180404T1800Z-180405T0000Z/
Russell-Barton-
314 AM CDT Wed Apr 4 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032 AND 047...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 25 to 30 mph with gusts up to 35 mph.

* Relative Humidity...As low as 17 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Ketcham
1 follow-up statement
250 
WWUS83 KICT 042356
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
656 PM CDT Wed Apr 4 2018

KSZ032-047-050100-
/O.CAN.KICT.FW.W.0015.000000T0000Z-180405T0000Z/
Russell-Barton-
656 PM CDT Wed Apr 4 2018

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 032 AND 047...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

The threat for critical fire weather conditions has ended for the
day.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 4, 3:10 AM CDT, 4 minutes earlier.

Area forecast discussion, Apr 4, 3:10 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
310 AM CDT Wed Apr 4 2018

.SHORT TERM...(Today through Friday night)
Issued at 305 AM CDT Wed Apr 4 2018

A cold Canadian surface ridge continues to move over the area early
today, with cold temps to start off the day.  Expect to see this
ridge slide off the SE of the forecast area later today with return
south-southwest flow moving back into central KS by the late
afternoon hours. A very dry airmass is in place, with breezy south-
southwest winds expected. This will lead to favorable downslope
conditions with a large diurnal swing to temps with portions of
central KS climbing to near 60 for highs, after starting out in the
teens! This dry airmass will lead to some fire weather concerns for
central KS with very high to potentially extreme grassland fire
danger values. Plan on going with a Red Flag warning for a couple of
counties in central KS (Barton and Russell) where extreme values
will be located for this concern. see the fire weather section below
for more details).

Progressive mid level flow will lead to SW-S surface flow and
increasing warm advection/downslope flow returning to the area for
Thu. This will push max temps back closer to climo normals for
Thu afternoon.

Models continue to advertise that another strong cold front will
push south across the forecast area for Thu night. Moisture along or
ahead of the front is again limited, with most of the saturation
expected to be post frontal, as the colder air pushes south. Expect
to see steady or falling temps behind the front for the daytime
hours on Fri, as cold advection pushes into the region. As the front
pushes into OK, increasing overrunning moisture, over the top of the
shallow cold airmass, will lead to post frontal precipitation
breaking out over most of southern Ks by Fri afternoon.

Precipitation type will be tricky, due to how cold this airmass is,
with cold air aloft in place, as the shallow cold air continues to
ooze into the forecast area for Fri afternoon/evening. Bufkit
soundings suggest that this may lead to a wintry mix of
precipitation, transitioning rapidly from light rain to sleet and
eventually to light snow by Fri evening. The further north in the
colder air, expect mainly a light rain to light snow changeover,
but certainly looking like a transition zone will move rapidly
south for areas south of highway 50. Stay tuned, as some
accumulating snow may be possible across central KS, where the
coldest air will settle in the fastest, leading to most of the
precip in this area being light snow.

Lots of uncertainty on how Fri afternoon/night late season "winter"
event will play out, with the latest GFS and ECMWF differing on how
fast moisture will return over the shallow cold air. But certainly
looks like winter is not going to go quietly.

Ketcham

.LONG TERM...(Saturday through Tuesday)
Issued at 305 AM CDT Wed Apr 4 2018

The colder air and wintry precip will be short lived, as warm
advection and warmer more spring-like temps push back into the area
by the end of the weekend into the beginning of next week.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1123 PM CDT Tue Apr 3 2018

VFR conditions are expected to reign through the TAF period
tonight and tomorrow. Winds will pick up some during the afternoon
but are not expected to be nearly as strong as Tuesday. The only
issue on the horizon is LLWS which looks to develop over the RSL,
GBD and SLN terminals toward the end of the TAF period. This is
marked by a very strong low level jet over the region ahead of
the next front for Thursday and Friday. This low level jet will
make its way east an will likely affect the eastern terminals
beyond the current TAF period.

Metzger

&&

.FIRE WEATHER...
Issued at 305 AM CDT Wed Apr 4 2018

Breezy winds are expected for the afternoon hours for
portions of central Kansas. A dry airmass will be in place as the
winds increase that will create a very high to extreme grassland
fire danger for portions of central Kansas, especially for areas
west of Interstate 135.  the extreme grassland fire danger will be
located over Barton and Russell counties, so a Red flag warning has
been issued for this afternoon for this concern.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    56  40  69  40 /   0   0   0   0
Hutchinson      57  40  68  37 /   0  10   0   0
Newton          54  40  67  37 /   0   0   0   0
ElDorado        54  40  67  39 /   0   0   0   0
Winfield-KWLD   56  39  68  41 /   0   0   0   0
Russell         61  39  68  33 /   0   0   0  10
Great Bend      60  39  68  35 /   0   0   0  10
Salina          57  41  68  34 /   0   0   0  10
McPherson       56  40  67  35 /   0  10   0  10
Coffeyville     52  36  65  40 /   0   0  10  10
Chanute         50  36  64  39 /   0   0   0  10
Iola            50  36  63  38 /   0   0   0  10
Parsons-KPPF    52  37  64  40 /   0   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for KSZ032-047.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ELM
FIRE WEATHER...Ketcham
Hazardous weather outlook, Apr 3, 8:09 PM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
809 PM CDT Tue Apr 3 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
809 PM CDT Tue Apr 3 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A very high grassland fire danger will exist on Wednesday for areas
west of Interstate 135.

A wintry mix of light rain and light snow is possible for areas
in central Kansas late Thursday night into early Friday morning,
little if any snow accumulation is anticipated. There are chances
for a wintry mix of rain and snow again on Friday night into early
Saturday for most of the region. Minor snow accumulations are
possible.

Another chance for a wintry mix could occur on Saturday night into
Sunday morning. No accumulation is expected at this time. Stay
tuned
for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.